Posted by MIKE L (22.214.171.124) on August 13, 2000 at 14:15:36:
In Reply to: Sorry to be a bother but yet another question. *S* posted by testy on August 13, 2000 at 07:37:17:
One of the theories I have been hearing is that Clusters are not vascular headaches as was previously thought. My Dr. classifies them as a neurological disease, like parkinsons. He suggests that the neurotransmiters/receptors do not function normaly. It is like having a car that turns on the radio when you pull out the headlight switch. The brain recieves a signal for pain and responds accordingly. He suggests that most of the meds take a backdoor approach to relief. That is, you stimulate something that alters the signals and get relief. I've heard that the pain is not caused by irritaion of the blood vessles like is thought for migraines. That is why meds for one person do not work for others and why meds will work for a while then quit. If we knew the root cause of clusters we could probably find a more consistant remedy for our pain. For example we give a stimulant (ie. Ritalin, dexedrine, etc. ) fo a child with A.D.D. For a normal child this would make him/her more excitable but for the child with A.D.D. it has a relaxing effect,just the opposite of what it should. I have had good sucess with long term opiates. I respond to opiates differently then expected. I do not feel "high" or get drowsy. It doesn't so much lower my pain. It reduces the frequency of attacks dramaticaly. Some sythetic opiates ie. demoral, stadol give me dysphoria (the opposite of euphoria) and make me mean, drowsy, and irritable a more normal reaction. I also suffer migraines and opiates are vitually noneffective for my migraines. One time I got a spasm in the blood vessel to my heart after Imatrex and went to the Hosp. thinking I was having a heart attack. They gave me nytroglycerin which immediatly started a cluste attack. They gave me 3 doses of morophine before I got any relief. It aborted my attack. It did not make me feel good or tired just made me feel normal without pain.
I also have found that I show no withdrawal symtoms when I miss a few doses. I once went 3 days with no opiates I was feeling so good I just forgot them. I experienced no cravings or illness or anything. Normal withdrawal is worst for the 1ST 72 HOURS. My brother has some muscle damage and uses narcotics for pain if goes evn 2 hours past his usual dose he can feel it. After 4 hours he gets bad withdrawals starting.ie Diahrea, craving, sweating pacing.etc. I do not say this to say I am invincible to withdrawal just that opiates affect me differently then would be expected. I suppose this is why many CHrs can't belive I get this kind of relief. Many say that it just supresses the pain and can't really lower the frequency. My family begs to differ. Even if I had withrawals or drowsiness and got htis kind of relief I wouls still use them. I couldn't work for 5 years and now I can work 70% of the time. I can drive play some sports and so on. We all see different people get different results with the same meds. Until we find the root cause we probably won't find a simple solution . Sorry to ramble on THANKS MIKE L
Post a Followup